Texas, 2018

Flash Flooding and Flooding in Texas, October 15 to 17, 2018

October 15 to 17, 2018 · NWS SJT · 20 events in 15 counties and zones

An upper level low pressure system remained park across Baja California through October 17. This feature interacted with plenty of moisture and resulted in periods of very heavy rain from October 15 through the 17.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40 million
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

An upper level low pressure system remained park across Baja California through October 17. This feature interacted with plenty of moisture and resulted in periods of very heavy rain from October 15 through the 17.

Widespread flooding developed across the area and many lakes and rivers rose above flood stage and resulted in widespread flooding. Millions of dollars of damage was done to roads and county infrastructure.

Johnson Fork Creek rose high enough that it caused some water to overflow onto one of the lanes on Interstate 10. Interstate 10 had to be closed. The Clear Fork on the Brazos River near Fort Griffin rose to 36.18 feet on October 15; The Llano River at Mason rose to 32.89 foot on October 16; Colorado River near San Saba rose to 32.53 feet on October 17; Colorado River near Ballinger rose to 22.97 feet on October 17; and the San Saba River at San Saba rose to 28.54 inches on October 16.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Oct 15, 5:32 PM CST, 4 hours 43 minutes earlier.

Area forecast discussion, Oct 15, 5:32 PM CST, 4 hours 43 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
632 PM CDT Mon Oct 15 2018

.AVIATION...
/00Z TAFS/

MVFR to IFR conditions will persist for the majority of the next
24 hours. Periods of rain will continue on and off through Monday
night and Tuesday. Reduced visibility will be a problem, occasionally,
along with gusty winds.

&&

.PREV DISCUSSION... /issued 252 PM CDT Mon Oct 15 2018/

SHORT TERM...
(Tonight and Tuesday)

..Flash flood watch extended through Tuesday evening...

Cold and unseasonable temperatures continue with upper 30s to
lower 40s across West Central Texas this afternoon. Near steady
temperatures will continue tonight and Tuesday, with continued
cold advection. Winds will not be as strong, however, decreasing
to the 10 to 15 mph range. The upper storm system over New Mexico
will continue to bring bands of showers with isolated
thunderstorms over the cold air at the surface. Models indicate
the next band of showers to spread north this evening, with the
heaviest rainfall along and east of a Sonora...San Angelo...Abilene
line. WPC has 1 to 2 1/2 inches through 7 PM Tuesday in this
area. With saturated soils, and little evaporation due to cold
temperatures, any rainfall will run off quickly. Thus the flash
flood watch has been extended.

LONG TERM...
(Tuesday Night through Monday))

A shallow cold airmass will remain over the area through
Wednesday, with temperatures slowly moderating by the end
of the week and into next weekend. Temperatures will remain
below normal through the extended period, with highs on
Wednesday in the lower 50s, warming into the 60s Friday
through Sunday.

An upper level low will develop over the Desert Southwest
tonight and remain nearly stationary through Wednesday night
before shearing east as an open wave across the Plains on
Friday. This setup will favor continued high rain chances
through Friday as disturbances out ahead of the upper low
lift northeast across the area. Another cold front looks to
move through the area on Saturday in wake of the upper trough
moving across the Plains. Rain chances will persist through the
weekend, mainly over southern sections behind the front as yet
another upper level system develops west of the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 39  43  42  55 / 100  90  50  60
San Angelo 	 38  42  41  51 /  90  90  60  60
Junction 	 39  43  43  53 / 100  90  70  60
Brownwood 	 39  41  41  52 / 100  90  80  70
Sweetwater 	 36  41  41  50 /  80  80  30  50
Ozona      	 39  41  41  51 /  90  80  60  70

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Tuesday evening for Brown-Callahan-
Coke-Coleman-Concho-Crockett-Irion-Kimble-Mason-McCulloch-Menard-
Runnels-San Saba-Schleicher-Shackelford-Sutton-Taylor-Tom Green.

&&

41
Hazardous weather outlook, Oct 15, 1:01 PM CST, 9 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
201 PM CDT Mon Oct 15 2018

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-161915-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
201 PM CDT Mon Oct 15 2018

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Showers, some producing heavy rainfall, will continue through
tonight. The best area for heavy rainfall will be along and east
of a Sonora...San Angelo...Abilene line. As the ground is
saturated, there is a threat for flash flooding and river
flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers, some producing heavy rainfall, will be possible through
the end of the work. As the ground is saturated, there is a threat
for flash flooding and river flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The San Angelo radar (KSJT), 146 km away, was scanning. The volume nearest the first event began at 04:14 UTC.

Open the radar archive at this moment

Event by event

15 flood, 5 flash flood. Local standard time, as filed.

Flash Flood, Mason

When
October 15, 10:15 PM CST to October 16, 12:15 AM CST
Where
Mason County, 3.79 mi ESE of Fredonia to 4.58 mi SW of Mason
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.909, -99.061

Law enforcement reported Ranch Road 386 from Mason to Fredonia was closed due to flooding. Also, FM 1871 south of Mason was closed for several miles due to flooded low water crossings.

Flash Flood, Kimble

When
October 15, 10:25 PM CST to October 16, 12:25 AM CST
Where
Kimble County, 7.46 mi WSW of Telegraph to 8.01 mi ESE of Telegraph
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.275, -100.007

Law enforcement reported several roads closed in Kimble County due to flooded low water crossings, including U.S. Highway 377 from the county line to Junction, Ranch Road 385 from London to Harper, Ranch Road 479, and FM 2169.

Flash Flood, Kimble

When
October 16, 12:28 AM CST to 2:28 AM CST
Where
Kimble County, 0.63 mi NW of Segovia to 0.62 mi NNW of Segovia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.426, -99.678

The sheriff's office reported Johnson Creek flowing over FM 2169.

Flash Flood, Mason

When
October 16, 3:20 AM CST to 5:20 AM CST
Where
Mason County, 1.5 mi SSE of Hedwigs Hill to 3.95 mi S of Mason
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.650, -99.110

The Mason County Sheriff's office reported Beaver Creek flowing onto a road near U.S. Highway 87, 10 miles southeast of Mason. U.S. Highway 87 south of Mason was closed. In addition, Texas Highway 71 in northeastern Mason County was closed due to flooding.

Flash Flood, Kimble

When
October 16, 4:20 AM CST to 5:20 AM CST
Where
Kimble County, 0.33 mi ESE of Segovia to 0.74 mi N of Segovia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.418, -99.665

The sheriff's office reported that Johnson Fork Creek was flowing over one of the lanes on Interstate 10, with multiple swift water rescues in progress. Interstate 10 was closed as well as FM 2169 north of Interstate 10 due to the Johnson Fork Creek flooding. First responders launched swift water rescue boats from Interstate 10 and rescued some people from their roofs.

Flood, Schleicher

When
October 16, 5:02 PM CST
Where
Schleicher County, 13.95 mi ESE of El Dorado Muni Arpt to 18.16 mi WSW of El Dorado Muni Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
30.784, -100.398

TxDOT reported RR 2596, FM 2129, and County Roads 220, 245, 300, 312, 316, 329, and 350 in Schleicher County closed due to flooding.

Flood, Coke

When
October 16, 6:46 PM CST to 8:46 PM CST
Where
Coke County, 1.77 mi SSE of Oak Creek Res to 1.64 mi SSW of Oak Creek Res
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
32.048, -100.255

TxDOT reported FM 3399 closed at the spillway of Oak Creek Reservoir due to flooding.

Flood, Haskell

When
October 16, 6:50 PM CST to 8:50 PM CST
Where
Haskell County, 1.38 mi SSE of Rochester to 0.93 mi S of Weinert
Cause
Heavy Rain
Property damage
$2.3 million
Reported by
Department of Highways
Coordinates
33.303, -99.858

TXDOT reported FM 617 between Rochester and Weinert closed due to flooding. Many other roads were affected across Haskell County. Prolonged heavy rainfall flooded roads across Haskell County and this flooding damaged some roads in the county. This damage and flooding was exasperated by all of the rainfall since September.

Flood, San Saba

When
October 16, 6:55 PM CST to 8:55 PM CST
Where
San Saba County, 3.35 mi ENE of San Saba Co Muni Arp to 2.46 mi ESE of San Saba
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
31.253, -98.670

TxDOT reported that State Highway 16 was closed at the San Saba River bridge due to water over the bridge. The closure was from FM 500 to South Lewis Street.

Flood, Sutton

When
October 16, 7:01 PM CST to 8:31 PM CST
Where
Sutton County, 6.39 mi WNW of Sonora to 24.59 mi ENE of Sonora
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
30.621, -100.719

TxDOT reported Ranch Road 864 and Ranch Road 189 in Sutton County closed due to flooding.

Flood, Menard

When
October 16, 7:04 PM CST to 8:04 PM CST
Where
Menard County, 2.45 mi SE of Callan to 8.94 mi SE of Menard
Cause
Heavy Rain
Property damage
$7.1 million
Reported by
Department of Highways
Coordinates
31.027, -99.669

TxDOT reported RR 2291, RR 1773, FM 2092, and FM 1311 in Menard County closed due to flooding. Lots of damage to area roads and county infrastructure form the prolonged flooding.

Flood, Mason

When
October 17, 10:16 AM CST to 4:15 PM CST
Where
Mason County, 2.48 mi NE of Grit to 3.14 mi SW of Koockville
Cause
Heavy Rain
Property damage
$8.5 million
Reported by
Emergency Manager
Coordinates
30.802, -99.287

Prolonged heavy rainfall flooded roads across Mason County and this flooding resulted in damage to 257 miles of road.

Flood, Kimble

When
October 17, 10:16 AM CST to 4:15 PM CST
Where
Kimble County, 4.38 mi N of Cleo to 1.73 mi W of Telegraph
Cause
Heavy Rain
Property damage
$10 million
Reported by
Emergency Manager
Coordinates
30.663, -99.890

Prolonged heavy rainfall continued to flood roads across Kimble County. This flooding damaged 324 miles of roads and several bridges.

Flood, Brown

When
October 17, 10:16 AM CST to 4:15 PM CST
Where
Brown County, 2.07 mi SW of Grosvenor to 3.32 mi NNE of Brookesmith
Cause
Heavy Rain
Property damage
$2.4 million
Reported by
Emergency Manager
Coordinates
31.857, -99.173

Prolonged heavy rainfall flooded roads across Brown County since September and this new flooding damaged some roads and bridges in the county.

Flood, Throckmorton

When
October 17, 2:58 PM CST to 8:45 PM CST
Where
Throckmorton County, 10.61 mi NNW of Throckmorton to 6.47 mi SW of Throckmorton
Cause
Heavy Rain
Property damage
$400,000
Reported by
Emergency Manager
Coordinates
33.319, -99.259

Prolonged heavy rainfall flooded roads across Throckmorton County. This flooding caused damage to some of the roads.

Flood, Taylor

When
October 17, 2:58 PM CST to 8:45 PM CST
Where
Taylor County, 2.99 mi SW of Abilene Bttrfld Arpt to 2.42 mi ENE of Caps
Cause
Heavy Rain
Property damage
$394,000
Reported by
Emergency Manager
Coordinates
32.500, -99.817

Prolonged heavy rainfall flooded roads across Taylor County and this flooding damaged some roads in the county.

Flood, Jones

When
October 17, 2:58 PM CST to 8:45 PM CST
Where
Jones County, 4.86 mi NNW of Radium to 3.65 mi ENE of Stamford Arledge Arp
Cause
Heavy Rain
Property damage
$6.3 million
Reported by
Emergency Manager
Coordinates
32.895, -100.033

Prolonged heavy rainfall flooded roads across Jones County and this flooding damaged some roads in the county. This damage and flooding was exasperated by all of the rainfall since September.

Flood, Callahan

When
October 17, 2:58 PM CST to 8:45 PM CST
Where
Callahan County, 4.84 mi NNE of Clyde to 4.56 mi ESE of Eula
Cause
Heavy Rain
Property damage
$1.1 million
Reported by
Emergency Manager
Coordinates
32.469, -99.483

Prolonged heavy rainfall flooded roads across Callahan County and this flooding damaged some roads and bridges in the county. This damage and flooding was exasperated by all of the rainfall since September.

Flood, Nolan

When
October 17, 2:58 PM CST to 8:45 PM CST
Where
Nolan County, 4.91 mi ENE of Wastella to 9.64 mi ESE of Champion
Cause
Heavy Rain
Property damage
$1.1 million
Reported by
Emergency Manager
Coordinates
32.519, -100.569

Prolonged heavy rainfall flooded roads across Nolan County and this flooding damaged some roads and bridges in the county. This damage and flooding was exasperated by all of the rainfall since September.

Flood, Runnels

When
October 17, 3:30 PM CST to 6:30 PM CST
Where
Runnels County, 2.83 mi ENE of Ballinger to 1.92 mi SE of Ballinger
Cause
Heavy Rain
Reported by
Public
Coordinates
31.772, -99.910

The public posted photos on Facebook of several streets flooded in Ballinger.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, October 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 788059, 788060, 788062, 788066, 788067, 788070, 788072, 788074, 788076, 788079, 788081, 788712, 788713, 804711, 788701, 788711, 804703, 804737, 804738, 788089.